NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 26, 2017
Attention Deficit Hyperactivity Disorder
Medical Advice for Multiple Disorders and PMS
I'am a 33 year old woman with A.D.D.,L.D, and P.M.S.. I have short term memory problems, with slow comprehension and processing abilities causing me great anxiety. I feel socially out of it! , causing a lack of friendships. During P.M.S. I 'am moody and overly sensitive with spurts of anger. I have tried medications such as Imipramine which slowed mental processing down. Buspar which made me nervous. Paxol and ritialin together which made me manic. Zoloft 50mg which helps the most but causes sexual disfunction. Would like lots of advice on some medications or combinations to suggest to my doctor. Thank you
patience and hopefull
Since I was not working with you when you tried the medications you mentioned, I do not know about things such as doses, specific effects as doses changed, and time between dose changes. I, therefore, can not appropriately comment on their effects other than to say that becoming manic on any medicine combination strongly suggests that you should avoid that combination in any doses, unless under the VERY careful supervision of a physician. It is important to understand that many side effects are dose or time dependent. If one has either begun at too high a dose, increased too fast, or has not waited the "usual" peiod of time that it takes before some side effects go away on their own, the drug itself may not be contraindicated. Both PMS and some forms of anxiety are often helped a large amount with medications like paroxetine (Paxil) or sertraline (Zoloft). Since you have had problems with those, your physician might consider venlafaxine (Effexor), bupropion (Wellbutrin), or nefazodone (Serzone). HOWEVER, with a history of mania on an antidepressant, any physician would be appropriately wary and may feel none of those are appropriate. That must be determined in conjunction with your doctor who knows you well. I would also wonder if you have been tried on a different stimulant. Some persons with ADD respond with much less anxiety to one stimulant relative to another. For others, the "rebound" period between doses is the impulsive anger/anxiety time and needs to be addressed with different medication and/or different dose size or frequency. Although most people with ADD and anxiety can be helped at least moderately and often a lot with appropropriate medication and psychotherapy, keep in mind that a small but significant percentage of such people will only get mild help. Best of luck to you.
Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati